Alert archive / Michigan / Small Craft Advisories in 2017

Small Craft Advisory 49, NWS Grand Rapids, MI

June 21, 2017

NWS Grand Rapids, MI issued this small craft advisory at Jun 21, 2017, 3:00 PM EDT. It took effect at Jun 22, 2017, 6:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jun 21, 2017, 3:00 PM EDT (19:00 UTC)
In effect from
Jun 22, 2017, 6:00 AM EDT
Expired
Jun 22, 2017, 11:19 AM EDT
In force
5 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

286 
WHUS73 KGRR 211900
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
300 PM EDT WED JUN 21 2017

LMZ844>849-220300-
/O.NEW.KGRR.SC.Y.0049.170622T1000Z-170622T2200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
300 PM EDT WED JUN 21 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO 6 PM EDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT FROM 6 AM TO 6 PM EDT
THURSDAY. 

* WINDS...BECOMING SOUTHWEST AND INCREASING TO 20 TO 30 KNOTS 
          THURSDAY. 

* WAVES...BUILDING TO 2 TO 4 FEET THURSDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
5 follow-up statements
988 
WHUS73 KGRR 212352
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
752 PM EDT WED JUN 21 2017

LMZ844>849-220800-
/O.CON.KGRR.SC.Y.0049.170622T1000Z-170622T2200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
752 PM EDT WED JUN 21 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 AM TO 6 PM EDT
THURSDAY...

* WINDS...BECOMING SOUTHWEST AND INCREASING TO 20 TO 30 KNOTS 
  THURSDAY. 

* WAVES...BUILDING TO 2 TO 4 FEET THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
658 
WHUS73 KGRR 220737
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
337 AM EDT THU JUN 22 2017

LMZ844>849-221545-
/O.CON.KGRR.SC.Y.0049.170622T1000Z-170622T2200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
337 AM EDT THU JUN 22 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

* WINDS...BECOMING SOUTHWEST AND INCREASING TO 15 TO 25 KNOTS 
  THURSDAY. 

* WAVES...BUILDING TO 2 TO 4 FEET THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
384 
WHUS73 KGRR 220740
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
340 AM EDT THU JUN 22 2017

LMZ844>849-221545-
/O.CON.KGRR.SC.Y.0049.170622T1000Z-170622T2200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
340 AM EDT THU JUN 22 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

* WINDS...BECOMING SOUTHWEST AND INCREASING TO 15 TO 25 KNOTS 
  THURSDAY. 

* WAVES...BUILDING TO 3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
911 
WHUS73 KGRR 221339
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
939 AM EDT THU JUN 22 2017

LMZ844>849-222145-
/O.CON.KGRR.SC.Y.0049.000000T0000Z-170622T2200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
939 AM EDT THU JUN 22 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

* WINDS...BECOMING SOUTHWEST AND INCREASING TO 15 TO 25 KNOTS. 

* WAVES...BUILDING TO 3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
858 
WHUS73 KGRR 221519
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1119 AM EDT THU JUN 22 2017

LMZ844>849-221630-
/O.CAN.KGRR.SC.Y.0049.000000T0000Z-170622T2200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1119 AM EDT THU JUN 22 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
SMALL CRAFT ADVISORY. 

WINDS AND WAVE HEIGHTS ARE BELOW SMALL CRAFT ADVISORY CRITERIA.
THEREFORE THE SMALL CRAFT ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Jun 21, 2:00 PM EDT, 1 hour earlier.

Area forecast discussion, Jun 21, 2:00 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Grand Rapids MI
200 PM EDT Wed Jun 21 2017

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 324 AM EDT Wed Jun 21 2017

We'll have several opportunities for showers and thunderstorms
during the next few days. Thunderstorms are expected late tonight
and again Thursday night ahead of a cold front. Thursday will be the
warmest day with highs in the mid 80s, and then a slow cooling trend
will result in highs in the lower 70s by Sunday.

&&

.SHORT TERM...(Today through Friday)
Issued at 324 AM EDT Wed Jun 21 2017

Forecast concerns deal with convective trends through the period. A
sunny day is expected with highs in the mid to upper 70s. A
northward moving warm front will be the focus for mcs development
tonight near the MN/WI border as a strong low level jet intersects
the front. Thickness patterns would take any mcs southeast across
Wisconsin and eventually Lower Michigan. Like the idea of the 3km
NAM as it is a bit farther south with the mcs than the ecmwf/gfs.
Looking at a arrival around 08z. Moderately strong shear around
50kts suggests the potential for a few strong storms.

Much of Thursday may actually be dry. By Thursday evening, another
round of strong/severe storms are possible as a cold front moves
south through the state. Once again, strong shear is progd and a few
of the expected storms could be strong/severe. The cold front
doesn't actually clear the cwa until late Thursday night, so frontal
timing may act to decrease the severity of the storms.

Skies will clear Friday as the front moves southeast and pcpn moves
out of the cwa.

.LONG TERM...(Friday night through Tuesday)
Issued at 324 AM EDT Wed Jun 21 2017

After a quiet start to the long term, we are looking at a cool and
somewhat unsettled period similar to the last few days with small
periodic chances for rain as weak waves of low pressure pass through.

The only period in the long term with higher confidence that it will
be dry is Fri night. We will remain under the influence of ridging
sandwiched between the departing cold front to our south, and the
next trough to our northwest. Saturday has the potential to be dry
also, although this is not totally certain. This is due to the
differences in the models as to how far south the next wave dives.
If it dives a bit further south like the GFS, there will be a chance
of afternoon showers and perhaps a storm.

We do have fairly good confidence that the period from Sunday
through Tuesday we will see small chances for showers along with
cooler temperatures. This is due to the long wave trough
establishing itself over Ern Canada and the NE quadrant of the
CONUS. We will see short wave troughs dive in from the NW, similar
to the pattern of the last few days. There will be a diurnal boost
to pcpn with any short wave that moves through. The better rain
chances will be determined by the exact track of each wave.

Temperatures will average a bit cool for the period with the NW flow
in place. This will result in highs mainly in the 70s and lows in
the 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 200 PM EDT Wed Jun 21 2017

A period of thunderstorms is expected late tonight with an
incoming warm front, starting around 06Z and continuing through
12Z. Confidence is high enough to go with about a 3-4 hour period
of predominate thunder at MKG/GRR/LAN, but confidence is lower
farther south so will carry only VCTS at AZO/BTL/JXN overnight.

Once the warm front goes through early Thursday morning, the
chance of storms will decrease and winds will increase out of the
southwest to 15 to 25 knots and become gusty. Outside of the
period of storms tonight when heavy rain could bring brief IFR or
lower, VFR weather is expected.

The next chance of storms after tonight should hold off until
after 18z Thursday, and probably even more toward 00z Friday.
These storms could be strong/severe with aviation impacts.

&&

.MARINE...
Issued at 324 AM EDT Wed Jun 21 2017

Wave will generally be below 2 feet today. Thunderstorms will pose a
threat to small craft tonight.

&&

.HYDROLOGY...
Issued at 203 PM EDT Tue Jun 20 2017

Rivers levels are around to a little above normal for this time of
year. The Flat River near Smyrna may reach bankfull over night, but
is the only site expected to do so. Scattered showers and a few
thunderstorms will be possible today with less than a tenth inch
of rain expected on average. Additional heavier rains will be
possible Wednesday night through Friday and should lead to
additional rises on area river systems.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.

&&

SYNOPSIS...04
SHORT TERM...04
LONG TERM...NJJ
AVIATION...Meade
HYDROLOGY...63
MARINE...04
Hazardous weather outlook, Jun 21, 11:50 AM EDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
1150 AM EDT Wed Jun 21 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-220800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1150 AM EDT Wed Jun 21 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms will develop after midnight and a few could be strong
to severe. Large hail, frequent lightning strikes, and localized
flooding are the main threats, although a damaging wind threat may
develop toward daybreak. The highest chance of thunderstorms will be
north of I-96.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of strong to severe thunderstorms is expected late
Thursday into Thursday night.  Damaging winds, large hail, and
flooding rains are the main threats. An isolated tornado is also
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed beginning late tonight and
continuing Thursday into Thursday night.

LMZ844>849-220800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1150 AM EDT Wed Jun 21 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms will develop after midnight and a few could be strong
to severe. Large hail, frequent lightning strikes, and torrential
rain are the main threats although a strong wind threat may develop
toward sunrise. The highest chance of thunderstorms will be north of
Grand Haven.

Also after midnight the winds will increase from the south or
southwest and could lead to a period of hazardous wave heights
beginning late tonight and continuing into Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of strong to severe thunderstorms is expected late
Thursday into Thursday night.  Locally high winds and waves,
lightning strikes, large hail, and torrential rains are the threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed beginning late tonight and
continuing Thursday into Thursday night.

Meade

Nearby

Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.